A 15-month-old girl was admitted to the University of Maryland, Department of Pediatrics, with recurrent vomiting after two previous hospitalizations for vomiting, proximal weakness, and ataxia. Weakness and hypotonia progressed, she could not sit, and deep tendon reflexes were depressed. She was hypotensive, the heart was enlarged, and the pulse rapid. Liver enzymes were markedly elevated. Muscle biopsy was consistent with a myopathy of undetermined cause. By day 12, the endotracheal tube was removed, and by day 14 she could walk. The mother had discovered an empty bottle of ipecac in the infant’s toy box some 2 weeks before the initial hospitalization and 4 weeks before the onset of weakness. 
COMMENT. The ipecac poisoning in this case was accidental but is sometimes intentional and a chemical method of child abuse. Emetine produces a neuromuscular weakness of moderate to severe degree by a direct toxic effect on muscle. Cardiomyopathy is an additional side effect of emetine overdose.